Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Honolulu, HI

December 11, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 11, 2008, 12:30 PM HST for Kalawao County, Hawaii. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2008, 12:30 PM HST (22:30 UTC)
Expired
Dec 11, 2008, 2:26 PM HST
In force
116 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WGHW50 PHFO 112230
FFWHFO
HIC009-120130-
/O.NEW.PHFO.FF.W.0024.081211T2230Z-081212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1230 PM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 330 PM HST.

* AT 1220 PM HST...THE USGS STREAM GAGES IN HALAWA VALLEY AND 
  KAWELA GULCH SHOWED A RAPID RISE IN WATER LEVEL.  RADAR ALSO 
  SHOWED MODERATE TO HEAVY RAIN OCCURRING OVER THE EASTERN TWO 
  THIRDS OF MOLOKAI. LOW WATER CROSSINGS ALONG HIGHWAY 450 ARE AT 
  RISK FOR FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KUALAPUU...KALAUPAPA...KAUNAKAKAI...KAMALO...KAWELA AND HOOLEHUA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2124 15711 2121 15666 2102 15679 2107 15715

$$
KODAMA
1 follow-up statement
843 
WGHW70 PHFO 120026
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
226 PM HST THU DEC 11 2008

HIC009-120035-
/O.CAN.PHFO.FF.W.0024.000000T0000Z-081212T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOLOKAI IN MAUI COUNTY-
226 PM HST THU DEC 11 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT FOR 
MAUI COUNTY...

THE HEAVY RAINS HAVE DIMINISHED AND MOVED OFFSHORE TO THE 
EAST...THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2124 15711 2121 15666 2102 15679 2107 15715

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 10:00 AM HST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 11, 10:00 AM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU DEC 11 2008

.SYNOPSIS...
A STRONG KONA LOW NORTHWEST OF THE STATE WILL BEGIN TO MOVE TO THE
NORTH TODAY. STRONG SOUTHERLY WINDS WILL GRADUALLY DECREASE THIS
AFTERNOON AND EVENING. THE THREAT FOR HEAVY RAIN TODAY EXTENDS FROM
KAUAI TO MAUI...AND WILL REMAIN THROUGH LATE TONIGHT. A VERY MOIST
AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING TO
WET AND UNSETTLED WEATHER.

&&

.DISCUSSION...
THE KONA LOW AFFECTING WEATHER ACROSS THE ISLANDS IS LOCATED ABOUT
850 MILES NORTH NORTHWEST OF HONOLULU...AND IS CURRENTLY NEARLY
STATIONARY. THIS SYSTEM IS EXPECTED BEGIN MOVING TO THE NORTH
NORTHWEST THIS AFTERNOON. THERE IS ABUNDANT MOISTURE FEEDING INTO
THE SYSTEM FROM THE SOUTH. THE POES AMSU TOTAL PRECIPITABLE WATER
SENSOR INDICATES PW FROM 1.7 TO 2.1 INCHES ACROSS THE STATE. THIS
HAS HELPED TO CONTRIBUTE TO EXCESSIVE RAINFALL...WITH RAINFALL RATES
OF 3 TO 4 INCHES PER HOUR REPORTED EARLIER THIS MORNING. REGIONAL
RADARS SHOW A WIDESPREAD BAND OF SHOWERS CURRENTLY FROM OAHU TO
MAUI. INDIVIDUAL CELLS ARE MOVING TO THE NORTHEAST AT 30 MPH...BUT
THE OVERALL AREA OF SHOWERS IS MOVING EASTERLY VERY SLOWLY.

THE LAST FEW RUNS OF THE GFS HAVE SUFFERED PROBLEMS WITH GRIDSCALE
CONVECTIVE FEEDBACK. THE CURRENT 12Z RUN DEVELOPS A BULLSEYE OF QPF
FROM 4 TO 7 INCHES IN DIFFERENT 6 HOUR PERIODS TODAY AND TONIGHT. A
LOOK AT THE QPF ROUTINES SHOW MOST OF THIS WAS GENERATED AS STABLE
RAINFALL...NOT FROM THE CONVECTIVE ROUTINE...A SIGN THAT THE MODEL
IS DEVELOPING CONVECTION AT TOO LARGE OF A SCALE. THIS PROBLEM FEEDS
BACK ON ITSELF...AND RESULTS IN THE MODEL DEVELOPING SPURIOUS
FEATURES SUCH AS STRONG UPPER-LEVEL DIFLUENCE AND LOW- AND MID-LEVEL
HEIGHT FALLS. BASED ON THESE PROBLEMS...FEEL THAT THE GFS IS TOO
BULLISH BRINGING HEAVY RAIN TO THE BIG ISLAND THIS
AFTERNOON/EVENING. THEREFORE WILL LEAVE THE BIG ISLAND OUT OF THE
FLASH FLOOD WATCH. RAINFALL IS EXPECTED /SHOWERS CAN BE SEEN ON
RADAR SOUTH OF THE ISLAND ALREADY/ BUT AT THIS TIME IT APPEARS THE
HEAVIEST RAIN WILL BE CONFINED TO THE WEST OF THE BIG ISLAND.

HEAVY RAIN HAS MOVED EAST OF KAUAI...AND WHILE CLOUDS ARE WIDESPREAD
THEY ARE MUCH MORE STABLE THAN FARTHER EAST ACROSS THE STATE. HAVE
CUT BACK ON POPS ACROSS KAUAI AND NIIHAU AND PULLED THE MENTION OF
HEAVY RAIN. HOWEVER...GIVEN THE AMOUNT OF RAIN THEY RECEIVED LAST
NIGHT TO SATURATE THE GROUND AND LINGERING INSTABILITY ALOFT AND
ABUNDANT MOISTURE...THERE IS ENOUGH OF A CONCERN TO KEEP THEM IN THE
FLASH FLOOD WATCH. OTHERWISE WILL CONTINUE TO THE WATCH AS IS FOR
OAHU AND MAUI COUNTY...WHERE HEAVY RAIN IS CURRENTLY OCCURRING.

IN ADDITION TO THE HEAVY RAIN...STRONG SOUTHERLY WINDS ASSOCIATED
WITH THE CONVERGENCE BAND CONTINUE TO AFFECT THE CENTRAL ISLANDS.
HAVE UPDATED THE WIND ADVISORY TO DROP KAUAI AND EXPAND IT TO
INCLUDE MAUI COUNTY. THE STRONGEST AND MOST DAMAGING WINDS WILL
OCCUR ACROSS DOWNSLOPE AREAS ON THE NORTH SIDES OF THE ISLANDS.
WINDS WILL EASE BY THIS EVENING AS THE PARENT LOW BEGINS TO MOVE
NORTH NORTHWEST AWAY FROM THE STATE.

THE MODEL CONSENSUS HAS BEEN TO WEAKEN THE CONVERGENCE BAND ACROSS
OF THE STATE...AND EDGE IT BACK WESTWARD AS THE KONA LOW STARTS TO
MOVE TO THE NORTH NORTHWEST THIS AFTERNOON AND TONIGHT. THIS
BOUNDARY IS EXPECTED TO LINGER IN THE VICINITY OF THE STATE FOR A
PROLONGED PERIOD OF TIME. EVEN THOUGH THE MAIN LOW MOVES AWAY FROM
THE STATE...AN UPPER LEVEL TROUGH LINGERS TO THE WEST. SHORTWAVE
IMPULSES ROTATING AROUND THIS TROUGH WILL CAUSE THE BAND TO SHIFT
BACK AND FORTH ACROSS THE STATE. SPECIFICS ARE HARD TO PIN DOWN AT
THIS POINT...BUT IT LOOKS AS THOUGH WE ARE IN FOR A PERIOD OF
UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
THE STRONG SOUTHERLY WINDS HAVE LEAD TO LARGE AND ROUGH SURF ALONG
SOUTH FACING SHORES OF THE SMALLER ISLANDS FROM NIIHAU TO MAUI. SURF
WILL LOWER OVERNIGHT AS THE WINDS BEGIN TO DIMINISH. IN ADDITION...A
BUILDING NORTHWEST SWELL WILL BRING LARGE SURF TO NORTH AND WEST
FACING OF KAUAI AND NIIHAU TONIGHT AND FRIDAY. THIS NORTHWEST SWELL
WAS GENERATED BY THE KONA LOW FAR NORTH NORTHWEST OF THE STATE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-KAHOOLAWE-MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU SOUTH
SHORE-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA.

WIND ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU NORTH SHORE-
OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:55 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao25 hr
Dec 10, 6:54 PM HSTMarine Weather StatementHFO5 hr
Dec 11, 12:12 AM HSTMarine Weather StatementHFO12 hr
Dec 11, 12:21 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 11, 2:24 AM HSTSpecial Marine WarningHFO2 hr
Dec 11, 2:56 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 11, 4:05 AM HSTFlash Flood WarningHFOKauai3 hr
Dec 11, 4:12 AM HSTFlash Flood WarningHFOHonolulu12 hr
Dec 11, 9:11 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Dec 11, 10:11 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao41 hr
Dec 11, 10:16 AM HSTSpecial Marine WarningHFO19 min
Dec 11, 10:21 AM HSTWind AdvisoryHFOHawaii, Kalawao17 hr
Dec 11, 11:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 11, 1:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.